bruises on my arms, and I never had before

  • by mocus
  • 2020-05-24 20:32:52
  • ICDs
  • 131 views
  • 2 comments

I am 81 and never had a pacemaker before, now I wonder can a pacemaker get my heart pumping so good thAT THE 325mg. asprin is now acting like a blood thinner, more than it did before. 


2 Comments

I've never heard of such a thing

by AgentX86 - 2020-05-24 21:31:16

I haven't heard anyone with this connection but 325mg of aspirin is a lot.  It''s not surprising that you have bruising. If you're taking it as an anticoagulant, there are better/safer ones (but some are a lot more expensive).

Aspirin and age.

by Selwyn - 2020-05-25 13:06:44

As you age you loose collagen in your tissues and everything becomes a little more saggy- blood vessel too.  You are more likely to bruise with age.

Having a pacemaker may increase your blood pressure ( as BP= CO xPR   where CO is cardiac output and PR is peripheral resistance , and CO = HR x SV, where HR is heart rate and SV is stroke volume), however only capillary pressure  ( the smallest of blood vessels) is involved with superficial bruising. Capillary pressure does not vary with blood pressure. 

So, having an increase in cardiac output will not cause additional bruising. The effect of aspirin is on platelet activity. ( platelets are used to stop bleeding). Higher levels of aspirin will cause side effects. There is an inverse U shape effect to aspirin's anticoagulability. A little is generally better than too much. Aspirin is mainly kidney excreted- as you get older your kidney function declines, so as you get older your salicylate levels will rise for a set dose of aspirin, and side effects become more common. This may mean you can get serious  bleeds (eg. stroke, bowel bleeding etc..)

I would only take aspirin on medical advice. I can never remember prescribing more than 75mg daily. I can remember a pharmacologist saying that licking an aspirin tablet is sufficient as a daily dose. These days there are safer alternatives for  antiplatelet effect. Years ago I took aspirin, I do not do this now. I have a coronary artery stent. In the UK there was a study putting fit folk on aspirin- more died in the aspirin group than in those not taking aspirin.

See https://www.nhs.uk/news/medication/study-finds-daily-aspirin-harmful/

Aspirin is known to reduce the incidence of bowel cancer. If I had a bad family history of this, I would consider taking a small dose of aspirin ( if there were not medical reasons not to do so).

Bruising may be caused by illness. It is always worth thinking about 'other things' causing bruising. I would advise a medical opinion if your bruising is not a long standing problem.

You know you're wired when...

You’re officially battery-operated.

Member Quotes

I am active and healthy and have been given a second chance.